Log in
Thyroid UK
91,757 members106,051 posts

Hypothyroid

Hello I have had hypothyrodism for 9 years now.And after a build up to 75mcg over those years I have felt well.But this past 2 weeks I have had all symptoms again trembly tearful zapped of energy painful muscles.So I went to doctors and they did a retest my tsh us 5.6

My free t4 level is 16.9

My vitamin d level us 95.6

So the doctor increased me to 100mcg but after 4 days of taking it I had tremors headache and palpitations amongst other things. I went back the doctors Monday and he said it was too much thyroxine so reduced me back to 75mcg with another visit in 2 weeks.How long before the high levels leave my body. Legs hace a bubbling feeling and feeling bruised around my chin. Energy levels have improved.This is day 2 of 75mcg.Any advise welcome or same experiences.

Thanks

26 Replies
oldestnewest

What about your other vitamin levels, B12, folate and ferritin?

A 25 mcg dose increase is not supposed to cause a reaction like that but sometimes it does for for unknown reasons. Did your pharmacy add in another type of levothyroxine to accomodate the dose increase or swap you to a different kind of levo?

Maybe you could take it more slowly, alternate between 75 and 100 or take 75 for 2 days then 100 on the third day until you get used to it. Then increase slightly again?

Reply

Hello thank you .I will speak to my doctor about trying that.I haven't had b12 check.

Thanks

1 like
Reply

...and Folate and Ferritin 😊

Reply

You don't have high levels of T4. Four days wouldn't be enough for the increase to have entered your system. And, although you didn't give a range for the FT4 - please, always give ranges - it's probably rather low, because your TSH is way too high. When on thyroid hormone replacement, it should be one or under. You are under-medicated, and did need that increase. But, if the full 25 mcg was too much, you could have tried taking it on alternate days, until you got used to it.

1 like
Reply

Thank you. I understand what you are saying but it did affect me and the doctor said it was all signs of too much.These are the ranges serum t4 free 16.9 range 9-19pmol/L

Tsh5.6mul range0.4 4.9 mul. Forgive me if this is not what you mean.

My last test in 2016 and 2015 were 4.0 mil.

With t4 I have just noticed not recorded since 2012 and then it was 13.9pmol with the same range.

I will ask doctor about doing it gradually.

Thanks

Reply

Well, your FT4 is only about 75% through the range. So, you're not over-medicated. And your TSH is much too high for someone on thyroid hormone replacement. But, T4 is the storage hormone, it doesn't do very much. It doesn't cause much in the way of 'too much' symptoms, even when it's over-range. The active hormone is T3. The T4 has to convert to T3 for it to have any effect. And the extra 25 mcg won't have done that in 4 days!

I think your doctor was just guessing. I doubt he knows very much about the signs and symptoms of thyroid - under-medicated or over-medicated. You just had a bad reaction to the increase in dose - I imagine your body just couldn't handle it. Why? Well, the first thing to investigate is your nutrients : vit d, vit B12, folate and ferritin. If they aren't all optimal - not just 'in-range' - your body won't be able to use thyroid hormone. So, ask your doctor to test those. :)

2 likes
Reply

Hi Greygoose, when you say your body won't be able to use the thyroid hormone if lacking in the other vitamins etc... do you mean totally ineffective e.g. Your body can't absorb one without the other? Curious as I've been struggling for 7 years now! X

Reply

Well, perhaps you've had low nutrients for 7 years.

I mean the body won't be able to convert T4 to T3 properly and/or won't be able to absorb it into the cells.

1 like
Reply

Hi, took ages to get my results on paper! Would like to post a pic but not sure how to do that on here. It appears that I have only been tested for the TSH level which = 2.51 mlU/L ?

Reply

You would have to post a new question. It tells you how to up-load and post a photo.

But, your TSH is much too high for someone on thyroid hormone replacement, so you're obviously under-medicated. :)

1 like
Reply

Hi, my Dr did increase me by 25mg this time around... I was told it was fine but as I had clinical symptoms he would increase it. So clearly that's rubbish... I want to get another test done, how long should I wait after the increase in thyroxine? And what else should I ask to be tested for? I do take a lot of supplements but d, b complex , etc sonwould be surprised if I was nutrient deficient... I take as a vegetarian.Thanks so much for your knowledge, I really appreciate you taking the time to respond x

Reply

Should read Vitamim D !

Reply

Just a B complex? Not vit B12? That's the most important one to keep an eye on as a veggie, because you can only get B12 from meat or eggs.

You should wait six weeks after the increase to get tested. And, you want the FT4 and FT3 tested, as well as the TSH. Have you had your antibodies tested?

Reply

My B complex includes B12 x

Reply

Yes, of course it does, but does it contain enough? What was your B12 level?

Reply

25mcg x2 a day

Reply

They hadn't tested me for that... I'm presuming I can request the gp test all these things next time or is it better to go privately?

Reply

Well, your doctor can test for them, if he wants to. The question is, does he want to? They won't all do it. You can but ask.

50 mcg a day is not going to help a real deficiency. And, if you're taking a B complex twice a day, be careful you don't over-dose on B6. Also, make sure you stop it a few days before testing thyroid hormones, because the biotin can skew results.

It's a shame you didn't get tested before starting the B complex, because now, if you test for B12, you won't get a true result. And, had your B12 been right at the bottom of the range, it would have been a good idea to test for Pernicious Anemia. Now, you will have to come off the B complex for a few months, to get a true reading.

Reply

Where is the T3 level??

janveron1

Reply

Looks like they didn't do one. :)

Reply

Haven't had t3.Feeling much better now .Thanks for all the help.Although at times found some of it as if im being told and all i wanted was some advice.Which some of you did offer. We are all individuals and what works f0r someone might not help someone else.

Reply

Advice is all very well, and - yes - we are all different. And we're all aware of that. But, there are some invariables, basics, that if you don't know, you're never going to get anywhere. So, if people took the time, and made the effort to explain them to you, it's rather ungrateful to be complaining about it, don't you think? :)

Reply

Many people on both your posts/threads have suggested having B12 - Folate - Ferritin - Iron tested. This is so important as some of your symptoms could be low nutrients.

Are you taking any other medication that could be affecting the uptake of your Levo/T4 ?

Many people have Private Testing Kits sent to their home - then you can have the FULL testing done - TSH - FT4 - FT3 and the anti-bodies TPO & TG - see below in the link ....

thyroiduk.org

Click onto ABOUT TESTING and you will see the companies with the available tests. Please ask if you need more help.

When I started on T4 some 12 years ago I was unable to tolerate dose increases due to low nutrients. They need to be optimal and not bumping along the bottom of the range !

Your VitD is good - are you supplementing ?

Reply

Thank you.No I am not taking anything different I take a wellwoman vitamin tablet along with cod liver oil but I take them at bedtime and my levothyroxine first thing in the morning.

I will look at b12 etc.As definitely after 4 days of 100mcg it changed and I was becoming hyper not hypo.I Know my own body.

Just strange that all these years it decides to reappear.

No not supplementing Vitamin D.

Thanks for your help.

Reply

Of course you know your own body - but having read so many posts on this forum over several years I have read that Hypo and Hyper symptoms can at times overlap. Low Iron can cause palpitations - so it would be good to have the tests mentioned either with your GP or through the link I posted above :-)

1 like
Reply

The original poster is no longer a member of the forum.

Please do not add to the responses - unless necessary to finish off one of the strands that has developed.

Reply

You may also like...